Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

August 6, 2012Pinal County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 6, 2012, 10:23 PM MST for Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 10:23 PM MST (05:23 UTC)
Expired
Aug 6, 2012, 11:15 PM MST
In force
52 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WWUS85 KTWC 070523
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1023 PM MST MON AUG 6 2012

AZZ502-504-505-070615-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1023 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 1115 PM MST...

AT 1018 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST 
OF ELOY TO 7 MILES NORTH OF AVRA VALLEY TO JUST EAST OF MARANA...AND 
MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THESE STORMS INCLUDE...AVRA VALLEY...PICACHO...
FRIENDLY CORNERS AND SILVER BELL.

LAT...LON 3278 11135 3251 11127 3236 11101 3233 11162
      3250 11192 3271 11178
TIME...MOT...LOC 0523Z 090DEG 21KT 3266 11142 3254 11136
          3241 11123

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:25 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 6, 9:25 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST MON AUG 6 2012

.SYNOPSIS...A SLIGHT DRYING TREND WILL LIMIT DAILY THUNDERSTORMS
THIS WEEK TO ISOLATED IN NATURE. THE MAIN STORY WILL BE THE BUILDING
HEAT RESULTING IN HOT DAYTIME TEMPERATURES WITH SOME AREA NEAR DAILY
RECORD HIGHS.

&&

.DISCUSSION...BULK OF STORMS THIS AFTERNOON AND EVENING WHERE ACROSS
PIMA AND SANTA CRUZ COUNTIES. SINCE 8 PM...PINAL COUNTY HAS PERKED
UP DUE TO COLLIDING OUTFLOW BOUNDARIES. STORMS WILL CONTINUE UNTIL
MIDNIGHT BEFORE DIMINISHING. IT WAS A HOT ONE FOR THE LOWER
ELEVATIONS WITH HIGHS IN THE 103 TO 107 RANGE.

THE MAIN STORY FOR THE REMAINDER OF THE WEEK WILL BE THE BUILDING
HEAT WITH THE LOW DESERT LOCALS COMING CLOSE TO HEAT ADVISORY
CRITERIA. ALTHOUGH THERE WILL BE SOME DRYING AS THE HIGH BUILDS OVER
THE REGION...ENOUGH MOISTURE WILL BE AROUND FOR ISOLATED TO LOW
SCATTERED COVERAGE OF THUNDERSTORMS.

&&

.AVIATION...SCT-BKN 100-120 WITH ISOLD-SCT SHRA/TSRA CONTG THRU
07/10Z. WIND SPEEDS GENERALLY LESS THAN 10 KTS. SHRA/TSRA DVLPG TUE
AFTER 18Z. WIND GUSTS UP TO 40 KTS NEAR THUNDERSTORMS UNTIL 07/10Z
THEN UP TO 45 KTS TUE AFTER 18Z. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE MODEST DRYING
TREND AND HOTTER TEMPERATURES. THIS WILL RESULT IN RH VALUES
CONTINUING TO DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS
WILL ALSO INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH
REPOSITIONS OVER NRN AZ.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:08 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1008 AM MST MON AUG 6 2012

AZZ503>505-514-070400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-CATALINA AND RINCON MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
RETURN TO THE AREA THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORM COVERAGE WILL BE LESS THAN YESTERDAY...WITH THE BEST
CHANCES JUST WEST OF THE AREA ACROSS CENTRAL AND WESTERN PIMA
COUNTY. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE THE MAIN
THREATS FROM SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-515-070400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-BABOQUIVARI MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN ELEVATED RISK OF STRONG THUNDERSTORMS WITH HEAVY
RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING.
STORMS WILL DEVELOP ACROSS CENTRAL PIMA COUNTY AND NORTHERN SONORA
MEXICO THIS AFTERNOON AND TRACK WEST AND NORTHWEST INTO THE
EVENING HOURS. AREAS AROUND SELLS AND AJO COULD BE HIT THE
HARDEST...WITH POWER OUTAGES POSSIBLE DUE TO STRONG THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ506>513-070400-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MORE STABLE ATMOSPHERE TODAY WILL RESULT IN LESS THUNDERSTORM
ACTIVITY. ISOLATED THUNDERSTORMS WILL STILL DEVELOP IN THE
MOUNTAINS WITH A FEW STRAY STORMS DRIFTING WESTWARD INTO THE
VALLEYS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS WESTERN
SECTIONS OF COCHISE COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 6, 7:37 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
737 PM MST MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
08/06/2012                   PIMA               AZ   EMERGENCY MNGR

            NUMEROUS POWER POLES BROKEN IN HALF... AT BIGFIELDS 7
            HOMES DAMAGED... POWER OUT FOR 20 MILE RADIUS... NO
            INJURIES

&&

EVENT NUMBER TWC1200051

RH
Special weather statement, Aug 6, 8:17 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST MON AUG 6 2012

AZZ505-070345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
817 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 845
PM MST...

AT 809 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF AVRA VALLEY...OR 15 MILES
NORTHWEST OF MARANA...MOVING WEST NORTHWEST 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...FRIENDLY CORNERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3261 11173 3263 11131 3250 11120 3251 11173
TIME...MOT...LOC 0317Z 111DEG 16KT 3253 11143
Special weather statement, Aug 6, 9:22 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
922 PM MST MON AUG 6 2012

AZZ503-513-070515-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
922 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
1015 PM MST...

AT 914 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF NOGALES...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS...
PATAGONIA LAKE...RIO RICO...TUMACACORI AND PENA BLANCA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3133 11111 3134 11112 3159 11113 3159 11061
      3132 11061
TIME...MOT...LOC 0422Z 086DEG 18KT 3140 11076

GL
Local storm report, Aug 6, 9:43 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
943 PM MST MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     6 NE NOGALES            31.43N 110.86W
08/06/2012  M66 MPH          SANTA CRUZ         AZ   ASOS

            WIND GUST TO 66 MPH AT 932 PM MST.

&&

EVENT NUMBER TWC1200052

RH
Special weather statement, Aug 6, 9:49 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
949 PM MST MON AUG 6 2012

AZZ504-505-070515-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
949 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN PINAL AND
NORTHERN PIMA COUNTIES UNTIL 1015 PM MST...

AT 942 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARANA...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY AND
PICTURE ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3250 11149 3251 11108 3244 11101 3224 11114
TIME...MOT...LOC 0449Z 121DEG 17KT 3240 11114
Special weather statement, Aug 6, 10:23 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1023 PM MST MON AUG 6 2012

AZZ502-504-505-070615-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1023 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 1115 PM MST...

AT 1018 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF ELOY TO 7 MILES NORTH OF AVRA VALLEY TO JUST EAST OF MARANA...AND
MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THESE STORMS INCLUDE...AVRA VALLEY...PICACHO...
FRIENDLY CORNERS AND SILVER BELL.

LAT...LON 3278 11135 3251 11127 3236 11101 3233 11162
      3250 11192 3271 11178
TIME...MOT...LOC 0523Z 090DEG 21KT 3266 11142 3254 11136
          3241 11123

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:43 PM MSTSpecial Weather StatementTWC47 min
Aug 6, 6:57 PM MSTSpecial Weather StatementTWC48 min
Aug 6, 7:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 6, 7:41 PM MSTSevere Thunderstorm WarningTWCPima, Pinal34 min
Aug 6, 8:17 PM MSTSpecial Weather StatementTWCPinal28 min
Aug 6, 9:22 PM MSTSpecial Weather StatementTWCSanta Cruz53 min
Aug 6, 9:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz21 min
Aug 6, 9:49 PM MSTSpecial Weather StatementTWC26 min
Aug 6, 11:33 PM MSTSpecial Weather StatementTWCPima42 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.